May 7, 2014 4:48 pm

UPDATE: Fire in northeast Edmonton caused by cigarette butt

A fire in north Edmonton caused $500,000 to two homes Tuesday evening.

Global News

EDMONTON – Investigators believe a fire that caused $500,000 worth of damage to two homes in northeast Edmonton Tuesday evening was caused by an improperly disposed of cigarette.

A woman called 911 around 6:30 p.m. after reportedly seeing a plant pot on fire on her neighbour’s front porch. By the time fire crews arrived at 170 Avenue and 76 Street, the flames had travelled up the vinyl siding of the house and into its attic before spreading to the neighbouring property.

Story continues below

“What happened is the fire went up the sides of the buildings, got into…the attics of both buildings,” said District Chief John Bowers.

A family of five was in one of the homes at the time, but was able to get out safely. The residents of the other house were not home, so fire crews had to break in to put out the blaze.

It took 32 firefighters roughly 45 minutes to get the blaze under control.

According to Bowers, the wind conditions, along with the close proximity of the houses, as well as their vinyl siding didn’t help.

“The vinyl siding, (the fire) just shoots right up the side of the walls and gets into the attic space just about every time.”

Edmonton Fire Rescue spokeswoman Laura Ruddock says each of the two homes sustained $250,000 of damage.

Fire investigators warn that some of the most dangerous and devastating home fires are caused by the improper disposal of smoking materials.

They have the following advice for Edmontonians who smoke :

  • Smoke outside.
  • Be aware that potted plants, planters, and flower beds contain combustible material in the soil and are not to be used as “ashtrays.”
  • Use deep, wide ashtrays on a sturdy table.
  • Douse cigarette butts and ashes with water or sand before disposing of them.
  • Never smoke in a home where oxygen tanks are being used.
  • Be alert when smoking. Avoid lighting up when you are tired, intoxicated or have taken medicine that causes drowsiness.

© Shaw Media, 2014

Report an error

Comments